Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 75, NWS Newport/Morehead City, NC

December 10, 2003Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Dec 10, 2003, 11:40 PM EST for Hyde County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2003, 11:40 PM EST (04:40 UTC)
Expired
Dec 11, 2003, 12:30 AM EST
In force
50 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 10, 9:15 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 110440
SVRMHX
NCC095-110530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1139 PM EST WED DEC 10 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OUTER BANKS HYDE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1230 AM EST

* AT 1139 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES SOUTHWEST OF OCRACOKE...OR ABOUT 11
  MILES SOUTHEAST OF CEDAR ISLAND...MOVING NORTHEAST AT 55 MPH. WINDS
  IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OCRACOKE AROUND 1150 PM EST

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3513 7591 3512 7593 3512 7594 3510 7596
          3507 7600 3507 7601 3507 7601 3507 7601
          3509 7599 3510 7599 3510 7598 3511 7599
          3512 7598 3512 7597 3513 7594 3513 7592
          3514 7591 3514 7590 3515 7588 3515 7588

8

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 9:24 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 10, 9:24 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
924 PM EST WED DEC 10 2003

WILL UPDATE ZFP FOR SVR TSTM WATCH.

PER CONFERENCE CALL WITH SPC...SVR TSTM WATCH WILL BE ISSUED FOR ALL
OF CWA UNTIL 07Z (2AM EST).

CONVECTION BECOMING MORE ACTIVE ALONG MAIN FRONTAL BAND OVER SERN NC
AND ACTIVITY WILL MOVE E-NE OVER MHX AREA NEXT 2-4 HRS. WIND FIELDS
VERY STRONG WITH 40-45 KTS AT 1000 FT PER 00Z SOUNDING. ALTHOUGH
INSTABILITY LACKING...POTENTIAL IS THERE FOR ISOLD SVR WIND GUSTS.

MARINE: CWFA FEELING ONSLAUGHT OF LARGE SEAS...GALE FORCE WINDS AND
RAPID PRESSURE FALLS (-0.09 TO -0.17 IN) AS 994MB UPPER GREAT LAKES
LOW PRESSURE CENTER DEEPENS AND SWINGS STRONG COLD FRONT TOWARD
COAST. LOCAL OFFSHORE BUOY SEAS (WHEN THEY ARE REPORTING SEA HEIGHTS
THAT IS) HITTING 13 TO 17 FOOT MARK. ALTHOUGH...A TALE OF TWO
STORIES WHERE WIND IS CONCERNED WITH THE OLDER FPSN7 REGERISTING
SOUTHERLY FLOW AT 46G52 KTS...WHILE YOUNGER BUOY 41013 JUST
ONE-HALF MILE S (ANEMOMETER IS 43.7 METERS CLOSER TO THE SURFACE OF
THE SEA THOUGH) SHOWING WINDS FROM THE SAME DIRECTION AT 29G39 KTS.
ANY WAY YOU SLICE IT...SEAS/WINDS SHOWING WHAT THEY ARE MADE OF
ALONG BOTH LEGS TONIGHT. A LOOK-SEE AT  SURF CAM JUST BEFORE DARK
TONIGHT SHOWED WAVES IN THE SURF ZONE BUILDING VERY RAPIDLY WITH
TURBULENT WHITEWATER EXTENDING OUT TO NEAR THE HORIZON. LATEST
ETA/GFS HAVE SPED UP FROPA PROCESS A FEW HRS FROM LAST NIGHTS
THINKING PROCESS (GFS STILL THE TAD QUICKER) WITH FRONT CLEARING
MOST COASTAL LOCATIONS FROM CURRITUCK BEACH LIGHT TO SURF CITY
BETWEEN 1 AND 4 AM. HOWEVER...ETA/GFS IN EXCELLENT AGREEMENT WITH
270 DEGREE/20-25 KT POST FROPA FLOW LASTING THRU THE OVERNIGHT AND A
GOOD PORTION OF THE DAYLIGHT HOURS THURSDAY BEFORE SLOWLY VEERING NW
TOWARD NIGHTFALL NOT TO MENTION DECREASING A FEW NOTCHES (15-20 KTS)
IN SPEED. LIKEWISE...SEAS GRADUALLY SETTLE DOWN FROM THEIR
GARGANTUAN (EPIC RESERVED FOR ISABELS PRODUCTION) NUMBERS
THURSDAY AFTERNOON/NIGHT AS AFOREMENTIONED LOW PULLS TOWARD EASTERN
CANADIAN PROVINCES AND FRONT HEADS DEEPER INTO THE WESTERN ATLANTIC.
WINDS AND SEAS FALL FURTHER INTO NO FLAG TERRITORY FRIDAY/SATURDAY
AS NORTHERN PLAINS/UPPER MISSISSIPPI VALLEY 1028MB HIGH BUILDS INTO
REGION/CWFA. WINDS/SEAS THEN REV UP AGAIN (ALTHOUGH NOT NEARLY AS
STRONG/BIG) HEADING INTO SATURDAY NIGHT AND SUNDAY AS LOW PRESSURE
FORMS ALONG THE EASTERN GULF/SE US COAST AND TREKS UP EASTERN
SEABOARD TAKING A POSITION OFF THE DELMARVA COAST LATE SUNDAY.
RAPIDLY SHIFTING WINDS TO BE THE MAIN HEADACHE WITH CWFA LATTER
PERIOD FORECAST THINKING DEPENDING TRACK OF LOW. GFS THEN
DEEPENS/RACES LOW TO 994MB STATUS E OF CAPE COD BY SUNRISE MONDAY
AND HIGH PRESSURE BUILDS IN SW AS WINDS STAY NW AND A BIT FRISKY
(15-25 KTS) THRU MOST OF THE FIRST DAY OF THE NEW WORK/SCHOOL WEEK.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY NCZ098-098-103-104-
     GALE WARNING CSTL WATERS AND PAMLICO SOUND
     SMALL CRAFT ADVISORY ALBEMARLE SOUND
     SEVERE THUNDERSTORM WATCH 981 ENTIRE AREA UNTIL 2 AM

JBM/GC
Hazardous weather outlook, Dec 10, 4:51 AM EST, 18 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
451 AM EST WED DEC 10 2003

NCZ029-044>047-079>081-090>095-098-103-104-101400-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
451 AM EST WED DEC 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE
FROM WIND GUSTS IN EXCESS OF 58 MPH. AN ISOLATED TORNADO IS EVEN
POSSIBLE. IN ADDITION...HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE BY MIDNIGHT. THIS COULD PRODUCE MINOR FLOODING OF POOR
DRAINAGE AREAS.

STRONG SOUTHEAST TO SOUTH WINDS OF 30 TO 40 MPH...WITH A FEW GUSTS TO
50 MPH...WILL DEVELOP ALONG THE CRYSTAL COAST AND OUTER BANKS THIS
AFTERNOON AND EVENING.

THE THREAT FOR SEVERE WEATHER...STRONG COASTAL WINDS...AND POOR
DRAINAGE FLOODING...WILL DIMINISH ONCE THE FRONT PASSES LATE THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING..

JME

In the hours before

Special weather statement, Dec 10, 7:14 PM EST, 4 hours 26 minutes before
NCZ080-093>095-110115-

SPECIAL WEATHER STATEMENT...FOR HEAVY SHOWERS WITH STRONG WINDS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
714 PM EST WED DEC 10 2003

...HEAVY SHOWERS WITH STRONG GUSTY WINDS WILL AFFECT
CARTERET...CRAVEN...PAMLICO AND BEAUFORT COUNTIES UNTIL 815 PM EST...

AT 714 PM EST...THERE WERE HEAVY SHOWERS 20 MILES SOUTHWEST OF
EMERALD ISLE...OR ABOUT 18 MILES EAST OF NORTH TOPSAIL
BEACH...MOVING NORTHEAST AT 50 MPH. THE AREA OF SHOWERS WILL BE NEAR
EMERALD ISLE AT 725 PM EST...BROAD CREEK AT 730 PM EST...NEWPORT AT
740 PM EST...HAVELOCK AT 745 PM EST...CHERRY POINT AT 750 PM
EST...MINNESOTT BEACH AT 755 PM EST. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE ALLIANCE...ARAPAHOE...ATLANTIC
BEACH...AURORA...BAYBORO...BOGUE...CAPE CARTERET...CEDAR
POINT...FLORENCE...HARLOWE...HOBUCKEN...INDIAN
BEACH...LOWLAND...MARIBEL...MERRITT...MESIC...MOREHEAD CITY...NEUSE
FOREST...NORTH HARLOWE...NORTH
RIVER...ORIENTAL...PAMLICO...PELETIER...PINE KNOLL SHORES...SALTER
PATH...SILVER HILL...SOUTH RIVER AND WHORTONSVILLE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

JBM
Special weather statement, Dec 10, 9:43 PM EST, 1 hour 57 minutes before
NCZ029-044-080-091>093-095-098-110345-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
943 PM EST WED DEC 10 2003

...STRONG THUNDERSTORMS WILL AFFECT PITT...ONSLOW...CARTERET...
MARTIN...CRAVEN...LENOIR...JONES AND BEAUFORT COUNTIES UNTIL 1045 PM
EST...

AT 943 PM EST...THERE WERE STRONG THUNDERSTORMS FROM 5 MILES SOUTH OF
KINSTON TO 40 MILES SOUTH OF NORTH TOPSAIL BEACH...OR FROM 5 MILES
SOUTH OF KINSTON TO 25 MILES SOUTHEAST OF CAROLINA BEACH...MOVING
NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
JACKSONVILLE AT 955 PM EST...TRENTON AT 1005 PM EST...SWANSBORO AT
1030 PM EST...NEW BERN AT 1035 PM EST...EMERALD ISLE AT 1040 PM
EST...WASHINGTON AT 1045 PM EST. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE HAVELOCK AND WILLIAMSTON.

WIND GUSTS OF 45 TO 55 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EST
THURSDAY MORNING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

JBM
Special weather statement, Dec 10, 10:20 PM EST, 1 hour 20 minutes before
NCZ029-044-080-092-093-095-098-110430-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1020 PM EST WED DEC 10 2003

...STRONG THUNDERSTORMS WILL AFFECT PITT...ONSLOW...CARTERET...
MARTIN...CRAVEN...JONES AND BEAUFORT COUNTIES UNTIL 1130 PM EST...

AT 1020 PM EST...THERE WERE STRONG THUNDERSTORMS FROM GREENVILLE TO
13 MILES SOUTH OF SWANSBORO...MOVING NORTH-NORTHEAST AT 50 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR EMERALD ISLE AT 1025 PM EST...NEW
BERN AT 1030 PM EST...HAVELOCK AT 1035 PM EST. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE TRENTON.

WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS AS WELL
AS TORRENTIAL RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EST
THURSDAY MORNING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

WS
Local storm report, Dec 10, 11:19 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1119 PM EST WED DEC 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    HARKERS ISLAND            NC   74 MPH TSTM WND GST
12/10/03   CARTERET                       HARKERS ISLAND BRIDGE
                                          TENDER REPORTED A WIND GUST
                                          TO 74 MPH AT 1115 PM.

JME
Special weather statement, Dec 10, 11:20 PM EST, 20 minutes before
NCZ045>047-080-081-094-095-103-104-110530-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1120 PM EST WED DEC 10 2003

...STRONG THUNDERSTORMS WILL AFFECT CARTERET...OUTER BANKS HYDE...
WASHINGTON...MAINLAND HYDE...PAMLICO...BEAUFORT...MAINLAND DARE...
OUTER BANKS DARE AND TYRRELL COUNTIES UNTIL 1230 AM EST...

AT 1120 PM EST...THERE WERE STRONG THUNDERSTORMS FROM 19 MILES WEST
OF COLUMBIA TO 17 MILES SOUTH OF CEDAR ISLAND...OR FROM 9 MILES SOUTH
OF EDENTON TO 8 MILES NORTHEAST OF HARKERS ISLAND...MOVING NORTHEAST
AT 50 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BELHAVEN AT 1125 PM
EST...CEDAR ISLAND AT 1130 PM EST...SWANQUARTER AT 1145 PM EST...
OCRACOKE AT 1155 PM EST...ENGELHARD AT 1205 AM EST...HATTERAS VILLAGE
AT 1215 AM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
BUXTON...DUCK...FRISCO AND KITTY HAWK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EST
THURSDAY MORNING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

WS

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 10:20 PM ESTSevere Thunderstorm WarningMHXCarteret40 min
Dec 10, 11:16 PM ESTSevere Thunderstorm WarningMHXCarteret44 min
Dec 11, 12:05 AM ESTSevere Thunderstorm WarningMHXDare55 min
Dec 11, 12:30 AM ESTSpecial Marine WarningMHX45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.